Alert archive / Mississippi / Flash Flood Warnings in 2023

Flash Flood Warning 6, NWS Jackson, MS

January 8, 20235 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Jan 8, 2023, 4:22 AM CST for 5 counties in Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 8, 2023, 4:22 AM CST (10:22 UTC)
Expired
Jan 8, 2023, 7:15 AM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Leake County, MS, Madison County, MS, Rankin County, MS, Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 22 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 5:00 AM CSTFLASH FLOOD3 Nne Gluckstadt, MSFLOODING OCCURRED ALONG STOUT RD BUT HAS SINCE RECEDED.
Jan 8, 6:00 AM CSTFLASH FLOOD1 Sw Jackson, MSFLOODING ON GALLATIN ST NEAR PORTER ST. VEHICLE STALLED IN WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2023-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2023-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

222 
WGUS54 KJAN 081022
FFWJAN
MSC049-079-089-121-123-081315-
/O.NEW.KJAN.FF.W.0006.230108T1022Z-230108T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
422 AM CST Sun Jan 8 2023

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Hinds County in central Mississippi...
  Southwestern Leake County in central Mississippi...
  Southern Madison County in central Mississippi...
  Northern Rankin County in central Mississippi...
  Northwestern Scott County in central Mississippi...

* Until 715 AM CST.

* At 422 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3.5 inches of 
  rain have fallen. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jackson, Clinton, Madison, Ridgeland, Canton, Flowood, Goshen 
  Springs, Fannin, Pisgah, Gluckstadt, Leesburg, Farmhaven, 
  Annandale, Branch, Ludlow, Forkville, Pocahontas, Tuscola, Walnut 
  Grove and Lena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3249 9032 3257 9029 3262 9008 3267 8966
      3264 8943 3255 8942 3229 9005 3228 9018
      3225 9038 3237 9036

FLASH FLOOD...RADAR INDICATED

$$

DC
1 follow-up statement
204 
WGUS74 KJAN 081139
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
539 AM CST Sun Jan 8 2023

MSC049-079-089-121-123-081315-
/O.CON.KJAN.FF.W.0006.000000T0000Z-230108T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hinds MS-Leake MS-Madison MS-Rankin MS-Scott MS-
539 AM CST Sun Jan 8 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CST THIS 
MORNING FOR NORTHEASTERN HINDS, SOUTHWESTERN LEAKE, SOUTHERN 
MADISON, NORTHERN RANKIN AND NORTHWESTERN SCOTT COUNTIES...

At 539 AM CST, Doppler radar indicated thunderstorms producing heavy 
rain in northern Rankin, northwest Scott and southern Leake 
Counties. Between 2.5 and 4 inches of rain have fallen. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Jackson, Clinton, Madison, Ridgeland, Canton, Flowood, Goshen 
  Springs, Fannin, Pisgah, Gluckstadt, Leesburg, Farmhaven, 
  Annandale, Branch, Ludlow, Forkville, Pocahontas, Tuscola, Walnut 
  Grove and Lena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3249 9032 3257 9029 3262 9008 3267 8966
      3264 8943 3255 8942 3229 9005 3228 9018
      3225 9038 3237 9036

FLASH FLOOD...RADAR INDICATED

$$

DC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 11:06 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Jan 7, 11:06 PM CST, 5 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1106 PM CST Sat Jan 7 2023

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 935 PM CST Sat Jan 7 2023

Local radars showed the leading edge of a band of showers and
thunderstorms southwest to northeast from Richland Parish, LA to
Clay County MS. This band of storms was ahead of an approaching
cold front that will continue to drift slowly to the southeast the
remainder of the night. A few of the storms may contain small hail
and produce a wind gust to 40 mph but severe storms are not
anticipated. Satellite imagery showed clear skies across our
southeast. It is possible some patchy fog may develop across our
southeast after midnight before the precipitation moves in closer
to morning. Overall, no significant changes were needed to the
forecast. /22/

&&

.DISCUSSION...
Issued at 250 PM CST Sat Jan 7 2023

Tonight and Tomorrow: A shortwave trough will move across the
area tonight from west to east which will be the primary mechanism
for continuing rain and storm chances this evening. The trough
will push a weak cold front with Pacific origins slowly
southeastward through the area mostly tonight, but only finally
clearing the Pine Belt by early tomorrow afternoon. With weak
cyclogenesis along the frontal wave, substantial moisture recovery
in the boundary layer is not ongoing nor expected which will
leave any potential storms mostly starved of boundary layer
instability. Marginal shear profiles below 500 mb suggests that a
stronger gust or two can't be ruled out from a briefly stronger
thunderstorm tonight into Sunday, but severe weather is not
expected. Most areas will however see some rainfall with many
hearing a few rumbles of thunder. Most areas will see around 0.25
to 0.85 inches of rain, but a corridor along and near the Natchez
Trace could receive 1-2 inches as storms may briefly move slowly
across that area tonight. Lows tonight will be mild with rain
falling, mostly in the low to mid 50s F. Highs on Sunday will
continue to be mild, but a bit drier, highs mostly in the low to
mid 60s F with dewpoints sinking into the 40s F by early evening.
/86/

Sunday night through Tuesday: Dry and seasonably cooler
conditions will return by Sunday evening in the wake of the front.
After a dry Monday, another mid-level wave will push toward the
Ohio Valley resulting in a relatively weak surface system tracking
across the northern Gulf. This wave will remain lower-amplitude
until it moves east of our region, and with a very limited window
for moisture return ahead of it, the most we expect in our region
is isolated shower activity across parts of south MS and south LA
Monday night. Otherwise, most areas will just see a period of
increased clouds. Once this system shifts eastward, we will remain
in southerly low level flow, leading to a warming trend by
Tuesday.

Wednesday through next Saturday: By the middle of the week, a
deeper upper trough will take shape over the Four Corners region
and shift eastward across the continent Thursday into Friday. An
associated surface cyclone is forecast to track from the mid-
Mississippi Valley into the Ohio Valley, dragging a cold front
across our area around Thursday. This system is still about five
days out so much could still change, but the larger scale pattern
of strong deep-layer shear and sufficient upper forcing may
support a threat for severe weather. Some of the finer details,
such as exact timing/available instability, still need to be
resolved before we can have a better idea if a severe threat may
be realized. Clouds and some light wrap- around rain showers may
persist into Friday before high pressure builds in with dry
weather and seasonable temperatures for next weekend. /DL/

&&

.AVIATION...
(06Z TAFS)
Issued at 1101 PM CST Sat Jan 7 2023

The leading edge of a band of shra/tsra was noted on radars
from GTR-TVR. The back edge of the band was already se of GLH
which was reporting LIFR vsby. Lower flying conditions wl
develop over night as the band of shra/tsra spread se across the
remainder of the area. Flight restrictions down to LIFR wl be
psbl until Sunday aftn as a cold front moves across the area and
conditions improve from the nw. MVFR/IFR conditions wl last
through the end of the 06Z TAF period in east and se MS. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       56  63  39  59 /  90  70   0   0
Meridian      53  63  39  59 /  50 100   0   0
Vicksburg     54  63  39  61 /  90  50   0   0
Hattiesburg   53  66  43  62 /  10  80  10   0
Natchez       56  63  41  62 /  90  70   0  10
Greenville    50  57  38  57 /  60  10   0   0
Greenwood     52  58  38  58 /  80  20   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

LP/DL/22
Hazardous weather outlook, Jan 8, 3:24 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
324 AM CST Sun Jan 8 2023

ARZ074-075-MSZ018-019-025>028-034-090930-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Washington-
324 AM CST Sun Jan 8 2023

This hazardous weather outlook is for portions of southeast
Arkansas, north central Mississippi, and northwest Mississippi.

.DAY ONE...Today and Tonight

FOG
THREAT...Limited
TIMING...Early this morning through mid-morning

Early this morning through mid-morning, patchy dense fog is
possible with visibilities potentially down to a half to quarter
of a mile.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ007>009-015-016-023>026-MSZ029>033-035>066-072>074-090930-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
324 AM CST Sun Jan 8 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

23

&&

...HAZARD LEGEND...

*FOG*
Significant...Widespread dense fog with visibilities a quarter
 mile or less are likely.
Elevated...Areas of dense fog with visibilities a quarter mile
 or less are likely.
Limited...Patchy dense fog is possible with visibilities
 potentially down to a quarter of a mile.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jan 8, 12:52 AM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
1252 AM CST Sun Jan 8 2023

LAZ007-015-080715-
Richland LA-Morehouse LA-
1252 AM CST Sun Jan 8 2023

...A strong thunderstorm will impact portions of south central
Morehouse and northwestern Richland Parishes through 115 AM CST...

At 1252 AM CST, Doppler radar was tracking a strong thunderstorm near
Start, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Start around 100 AM CST.
  Rayville around 105 AM CST.

Other locations impacted by this storm include Oak Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3247 9194 3252 9190 3255 9192 3258 9192
      3260 9193 3261 9193 3263 9192 3265 9192
      3266 9175 3247 9165 3244 9195
TIME...MOT...LOC 0652Z 244DEG 28KT 3248 9193

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DC
Special weather statement, Jan 8, 3:14 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
314 AM CST Sun Jan 8 2023

MSZ047-048-053-080945-
Warren MS-Hinds MS-Claiborne MS-
314 AM CST Sun Jan 8 2023

...A strong thunderstorm will impact portions of south central
Warren, northeastern Claiborne and southwestern Hinds Counties
through 345 AM CST...

At 314 AM CST, Doppler radar was tracking a strong thunderstorm near
Yokena, or 12 miles south of Vicksburg, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Rocky Springs around 320 AM CST.
  Reganton around 325 AM CST.
  Utica around 340 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3221 9093 3219 9056 3205 9062 3205 9072
      3202 9072 3204 9097
TIME...MOT...LOC 0914Z 286DEG 29KT 3215 9087

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, Jan 8, 3:51 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
351 AM CST Sun Jan 8 2023

MSZ048-049-053>055-081015-
Copiah MS-Hinds MS-Rankin MS-Simpson MS-Claiborne MS-
351 AM CST Sun Jan 8 2023

...Strong thunderstorms will impact portions of southern Rankin,
northwestern Simpson, Claiborne, southern Hinds and northern Copiah
Counties through 415 AM CST...

At 351 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Richland to near Dry Grove to near Port
Gibson. Movement was east at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Byram and Dry Grove around 355 AM CST.
  Crystal Springs, Florence, Terry, Monterey and Hermanville around
  400 AM CST.
  Whites and Hopewell around 410 AM CST.
  Star, Barlow, Johns, Cato and Piney Woods around 415 AM CST.

Other locations impacted by these storms include Learned, Braxton and
Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3204 9107 3222 9048 3221 8973 3204 8973
      3200 9003 3182 9065 3189 9117
TIME...MOT...LOC 0951Z 279DEG 47KT 3223 9022 3207 9047 3190 9102

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:00 PM CSTSpecial Weather StatementJANWashington30 min
Jan 7, 8:33 PM CSTSpecial Weather StatementJANHumphreys42 min
Jan 7, 9:17 PM CSTSpecial Weather StatementJANHolmes43 min
Jan 8, 3:14 AM CSTSpecial Weather StatementJANClaiborne31 min
Jan 8, 3:51 AM CSTSpecial Weather StatementJANClaiborne24 min
Jan 8, 4:30 AM CSTSpecial Weather StatementJANSimpson45 min
Jan 8, 5:04 AM CSTSpecial Weather StatementJANSmith26 min
Jan 8, 9:13 AM CSTSpecial Weather StatementJANForrest47 min

Nearby

Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.